New Meds and Tech from PES Drugs and Therapeutics committee
PES Drug Alert – GnRH agonists
On July 1, 2022 the Food and Drug Administration (FDA) announced that a warning about the risk of pseudotumor cerebri (idiopathic intracranial hypertension) will be added to the labeling for gonadotropin releasing hormone (GnRH) agonists which include Lupron Depot-Ped (leuprolide acetate), Fensolvi (leuprolide acetate), Synarel (nafarelin), Supprelin LA (histrelin) and Triptodur (triptorelin). This warning comes after six cases (5-12 years), five of whom were being treated for CPP, and one for transgender care, were identified, and in whom a plausible association between GnRH agonist use and pseudotumor cerebri was found.
The FDA warning includes recommendations to monitor patients taking GnRH agonists for signs and symptoms of pseudotumor cerebri, including headache, papilledema, blurred or loss of vision, diplopia, pain behind the eye or pain with eye movement, tinnitus, dizziness and nausea. The incidence of pseudotumor cerebri associated with GnRH agonist use in pediatric patients has not been reported.